Increases in C-Reactive Protein May Predict Recurrence of Clozapine-Induced Fever

Geriatric Psychiatry Division, North Shore-Long Island Jewish Health System, The Zucker Hillside Hospital, Glen Oaks, NY 11004,USA.
Annals of Pharmacotherapy (Impact Factor: 2.06). 02/2009; 43(1):143-6. DOI: 10.1345/aph.1L467
Source: PubMed


To report a case of recurrent clozapine-induced fever that was associated with a rise in C-reactive protein (CRP).
A 73-year-old man with Lewy Body dementia was admitted for psychosis. He was treated with clozapine (initial dose 12.5 mg/day, titrated to 75 mg/day over 15 days). On day 15 of clozapine therapy, he developed a benign fever (maximum 38.4 degrees C) that was associated with a rise in the CRP level (3.96 mg/dL). The level normalized when clozapine was discontinued. However, when the patient was rechallenged with clozapine, the CRP level became elevated (4.36 mg/dL) after 3 days of therapy, with a subsequent recurrence of fever (38.7 degrees C).
We postulate that the elevation in CRP levels and the subsequent fever were caused by the effects of clozapine on the cytokine system via interleukin-6 and tumor necrosis factor-alpha, resulting in an inflammatory response with an acute phase reaction. This case is unique, as it is the first reported in the literature associating a recurrence of clozapine-induced fever with the known immunomodulatory effects of clozapine on cytokines and CRP level. According to the Naranjo probability scale, this adverse effect is probably associated with clozapine.
Clozapine-related fever is generally benign but difficult to assess and manage, as it can be confused with much more serious conditions. Further research is needed to study whether CRP is a useful tool in predicting and managing clozapine fever.

Download full-text


Available from: Izchak Kohen, Mar 18, 2014
77 Reads
  • Source
    • "However, when the patient was rechallenged with CL, the S-CRP level became elevated (44 mg/L) after 3 days of therapy, with a subsequent recurrence of fever (38.7°C). The elevation in S-CRP levels and fever were caused by the effects of CL on the cytokine system via interleukin-6 and tumour necrosis factor-alpha as was postulated in this case report [9]. In our case, the cause may be the same, but the early onset and elevated S-CRP over 100 mg/L are unique in our case. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Clozapine-induced fever has been reported frequently, but clozapine-induced elevated serum C-reactive protein (S-CRP) over 100 mg/L with early onset, without associated myocarditis, has not been reported in the literature. In this case report, we present a case of an 80-year-old Slovenian female with dementia and psychotic symptoms who developed elevated S-CRP (122 mg/L) and fever (38.2°C) on the seventh day with 25 mg of clozapine daily, which improved after clozapine discontinuation. The patient did not have symptoms and signs of infection. This case report can be used to remind clinicians of keeping in mind the potential of clozapine associated with very high elevated S-CRP with fever, which can be easily confused with more serious conditions.
    General hospital psychiatry 10/2013; 35(6):680.e5-6. DOI:10.1016/j.genhosppsych.2013.03.022 · 2.61 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: agents administered during hospi- talization at a tertiary care acade- mic medical center. The retrospec- tive analysis was conducted over 1 year. A total of 416 allergies were reported among 300 patients; more than 1 allergy was reported by more than one-fourth of study patients (82/300 (27.3%)). Only 36.3% (151/416) of allergies reported were accompanied by a reaction description (95% confi- dence interval (CI), 31.7% to
  • [Show abstract] [Hide abstract]
    ABSTRACT: Eight schizophrenic inpatients without manifest comorbidity were longitudinally studied. The aim was to find whether clozapine, the prototype of atypical antipsychotic drugs, altered their serum concentrations of high sensitive C-reactive protein (hsCRP), an inflammatory marker of high clinical importance. Following first-time therapy with clozapine, predominantly as the sole antipsychotic for 8 weeks, hsCRP profiles increased subclinically by 600%. This rise, and the Spearman correlation between hsCRP values and corresponding leukocyte counts, was statistically significant. A one-time cross-section investigation of 25 long-term clozapine patients and 25 patient controls did not show an elevation of hsCRP under clozapine after 1 year and more. It is assumed that the clozapine-evoked increase of hsCRP is part of a transient acute-phase response. The underlying inflammatory process needs clarification.
    International clinical psychopharmacology 03/2010; 25(2):101-6. DOI:10.1097/YIC.0b013e32833643fd · 2.46 Impact Factor
Show more